Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 127, NWS Grand Forks, ND

August 1, 2004Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2004, 10:28 PM CDT for Benson County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 10:28 PM CDT (03:28 UTC)
Expired
Aug 1, 2004, 11:15 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 020328
SVRFGF
NDC005-020415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1027 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1115 PM CDT.

* AT 1022 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF FILLMORE...OR ABOUT 57
  MILES WEST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  FILLMORE AT 1035 PM...
  BAKER AT 1040 PM...
  MADDOCK AT 1055 PM AND
  FLORA AT 1100 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4829 9982 4806 9983 4788 9955 4787 9905

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:55 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 1, 8:55 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT SUN AUG 1 2004

.DISCUSSION...
FORECAST CONCERN FOR OVERNIGHT WILL BE SEVERE THUNDERSTORM
POTENTIAL. SURFACE FRONT BECOMING BETTER ORGANIZED AND WILL BE
LOCATED FROM A DVL TO BIS LINE BY MIDNIGHT. CURRENT ONGOING
THUNDERSTORM ACTIVITY ACROSS THE INTERNATIONAL BORDER ASSOCIATED
WITH FRONT AND WEAK INSTABILITY (CAPES 1000-1500 J/KG) WILL CONTINUE
TO PROPAGATE EASTWARD THOUGH THE NIGHT. FEEL THAT ANY SEVERE
POTENTIAL ACROSS THE NORTH WILL DIMINISH WITH THE LOSS OF
SOLAR...ALTHOUGH SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH
THE NIGHT AS 500MB WAVE APPROACHES. THE BETTER CHANCE FOR SEVERE
WEATHER LOOKS TO BE ACROSS THE SOUTHERN FORECAST AREA. 850MB WARM
AIR ADVECTION WILL ALLOW SHOWALTERS OF -6 TO -8. THIS REGION WILL
ALSO BE IN A FAVORABLE UPPER JET LOCATION WITH DECENT 250MB
DIVERGENCE. SHEAR PROFILES ALSO REMAIN FAVORABLE FOR SEVERE WEATHER.
THE CURRENT FORECAST HANDLES THE SITUATION WELL. WILL UPDATE ZFP AT
1000PM FOR WATCH HEADLINES...OTHERWISE CURRENT FORECAST REMAINS ON
TRACK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

GRAFENAUER
Hazardous weather outlook, Aug 1, 6:05 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CDT SUN AUG 1 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011353-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
605 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
HIGHWAY2 WHILE A SLIGHT RISK OF THUNDER IS FORECASTED ELSEWHERE ACROSS
THE REGION. STRONG INSTABILITY COUPLED WITH INCREASING MOISTURE FLUX
CONVERGENCE AHEAD OF NEXT UPSTREAM SHORTWAVE TROUGH OVER BRITISH
COLUMBIA WILL HELP TO TRIGGER THUNDERSTORMS ACTIVITY BY LATE EVENING
OVER THE AREA.

THUNDERSTORMS SHOULD BEGIN ALONG AND WEST OF THE RED RIVER VALLEY
AFTER 9PM AND THEN TRACK EASTWARD INTO MINNESOTA DURING THE REMAINDER
OF THE OVERNIGHT. ANY SEVERE STORM WILL CAPABLE OF PRODUCING LARGE
HAIL...WIND DAMAGE AND ISOLATED TORNADOES ACROSS THE SOUTH IN THE
MODERATE RISK AREA.

THE CAUSE FOR ALL THIS UNSETTLED WEATHER IS LOW PRESSURE OVER SOUTH
DAKOTA AND ASSOCIATED WARM FRONTAL BOUNDARY. THIS FEATURE IS EXPECTED
TO LIFT NORTHWARD LATER TODAY AND TONIGHT IN THE FORM OF AN INVERTED
TROUGH. THIS TROUGH SHOULD INTERACT WITH INSTABILITY IN PLACE ALONG
WITH AN APPROACHING UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE REGION ON MONDAY
ENDING FROM WEST TO EAST IN THE AFTERNOON. ADDITIONAL THUNDERSTORM
CHANCES LOOM ON THE HORIZON TUESDAY AND AGAIN FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:55 PM CDTSevere Thunderstorm WarningFGFEddy35 min
Aug 2, 2:30 AM CDTSevere Thunderstorm WarningFGFRichland45 min
Aug 2, 3:19 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele41 min
Aug 2, 4:50 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.